Google ad
End of ad
left arrow Google ads: down arrow
Independent expert answers
on psychiatry and psychology

Suicide Risks with Certain Medicines

Abstract: Antieleptic and antidepressant medicines can have a small risk of suicide or suicidal thoughts, and patients and families of patients should be aware of this risk and contact health providers if such tendencies occur.

Web4Health logo
psychologist Independent medical expert answers on psychiatry and psychology

Suicide Risks with Certain Medicines

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question  Local help Info


Go the top of the page Top Forum iconDiscuss this Forum iconGet expert advice Printer Print
Question(s): 
Written by: Jacob Palme, tenured professor.
First version: 22 Jul 2008.
Latest revision: 22 Jul 2008.

Is there a risk that certain medicines can cause an increased risk for suicide?

Answer:

The following anti-epilectic medicines can cause an increased risk for suicide, according to the American Food And Drug Administration (FDA):

  • Carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR),
  • Felbamate (marketed as Felbatol),
  • Gabapentin (marketed as Neurontin),
  • Lamotrigine (marketed as Lamictal),
  • Levetiracetam (marketed as Keppra),
  • Oxcarbazepine (marketed as Trileptal),
  • Pregabalin (marketed as Lyrica),
  • Tiagabine (marketed as Gabitril),
  • Topiramate (marketed as Topamax),
  • Valproate (marketed as Depakote, Depakote ER, Depakene, Depacon),
  • Zonisamide (marketed as Zonegran).

Only drugs listed above have been tested or suicide risk, but the PDA believes this risk occurs also for other anti-eleptic medicines. The risk is small, about 0,2 percent of all takning these drugs.

Patients using these medicines should not stop using them, but the patients and their families should be aware of the risk and should contact health authorities if the patient has suicidal thoughts or tendencies.

FDA also says that antidepressant medicines may increase suicidal thoughts or actions in some children, teenagers, and young adults within the first few months of treatment. This is paradoxical, since these medicines also help prevent suicide by treating depression.

The FDA recommends that patients and their families should pay close attention to any changes, especially sudden changes, in mood, behaviors, thoughts, or feelings. This is very important when an antidepressant medicine is started or when the dose is changed. One should call the healthcare provider right away to report new or sudden changes in mood, behavior, thoughts, or feelings, such as:

  • thoughts about suicide or dying,
  • attempts to commit suicide,
  • new or worse depression,
  • new or worse anxiety,
  • feeling very agitated or restless,
  • panic attacks,
  • trouble sleeping (insomnia),
  • new or worse irritability,
  • acting aggressive, being angry, or violent,
  • acting on dangerous impulses,
  • an extreme increase in activity and talking (mania),
  • ther unusual changes in behavior or mood.
Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question:
Local help Info
Google ad
End of ad
Disclaimer: The documents contained in this web site are presented for information purposes only. The material is in no way intended to replace professional medical care or attention by a qualified psychiatrist or psychotherapist. It can not and should not be used as a basis for diagnosis or choice of treatment. If you find anything wrong, please notify us at .
Go to top of page To top of page